Produsentuavhengig legemiddelinformasjon
for helsepersonell

RELIS Nord-Norge
Tlf: 777 55998
E-post: relis@unn.no
www.relis.no

Utredningen er utarbeidet på grunnlag av tilgjengelig litteratur og ressurser på publiseringstidspunktet. Innholdet i utredningen oppdateres ikke etter publisering. Helsepersonell er selv ansvarlig for bruk av utredningens innhold i rådgivning eller pasientbehandling.

RELIS database 2000; spm.nr. 159, RELIS Nord-Norge

Dato for henvendelse: 09.03.2000

  • RELIS Nord-Norge

  • Utredningen er utarbeidet på grunnlag av tilgjengelig litteratur og ressurser på publiseringstidspunktet. Innholdet i utredningen oppdateres ikke etter publisering. Helsepersonell er selv ansvarlig for bruk av utredningens innhold i rådgivning eller pasientbehandling.

NB! Denne utredningen er mer enn 5 år gammel

Adverse effects after treatment of pulmonary tuberculosis

Dato for henvendelse: 09.03.2000

RELIS database 2000; spm.nr. 159, RELIS Nord-Norge

SPØRSMÅL: Two children developed cardiac failure and another child developed seizures after treatment of pulmonary tuberculosis. Exact age and treatment periods are unknown. Could these cases be due to an adverse effect of antituberculosis treatment?
Antituberculosis drugs involved were: isoniazid, rifampicin, pyrazinamide and ethambutol.

SVAR: ANTITUBERCULOSIS AGENTS AND HEART FAILURE
A thorough literature and database search (1-6) gave only one article that was potentially relevant (7). The main aim of this trial was to discover whether antituberculosis drugs could have an adverse effect upon the human heart. The conclusion the authors give concerns only streptomycin which is not part of the treatment of the children in this enquiry, and there are severe methodolgical limits to the study (low sample size, no variables taken into account for the patients, not accounting drop-outs due to death and presenting data without using comprehensive statistical methods).

It has not been possible to establish that there is a link between the anti-tuberculosis drug in question and an effect on the heart.

ANTITUBERCULOSIS AGENTS AND EPILEPTIC SEIZURE
Acute poisoning with isoniazid has been described in children (2). They consequently developed seizures, leading on, in some cases, to coma. Another source also mentions that antituberculous treatment with isoniazid can be associated with seizures, and states that slow acetylators (e.g. Scandinavians and Africans) of isoniazid may be at greater risk (3). The mechanism is possibly related to cerebral pyridoxine deficiency. Isoniazide may precipitate convulsions in patients with seizure disorder (8).

Three papers reported cases of isoniazid related myoclonic seizures (9-11). A retrospective, descriptive study characterised the etiology, in 147 children admitted to a paediatric intensive care unit over a 10 year period, for status epilepticus. One patient was admitted following intoxication of isoniazid, who consequently responded to pyridoxine (12). One article reported the case of status epilepticus after accidental overdosage of isoniazid in a child (13). No exact dosages were given for the above articles.

It can thus be concluded from the above evidence, that isoniazid treatment may induce epileptic seizures.

Referanser
  1. 1. Taketomo CK et al, editors. Paediatric dosage handbook 1998-99; 5th ed.
  2. 2. Dukes MNG, editor. Meyler's Side Effects of drugs 1996; 12th ed.
  3. 3. Davies, editor. Textbook of adverse drug reactions 1994.
  4. 4. BNF, No. 36, 1998.
  5. 5. Stockley IH. Drug Interactions 1996; 4th ed.
  6. 6. Martindale Micromedex ® Healthcare Series Vol 103 expires 3/2000.
  7. 7. Daynes G, Drug induced heart failure in advanced pulmonary tuberculosis. S.Afr. Med.J.1974; 48:2352-3.
  8. 8. Goodman and Gilman, editor. The pharmacological basis of therapeutics 1996; 9th ed.
  9. 9. Ikeda K, Iwasaki Y, Ichikawa Y, Kinoshita M. A case of transient isoniazid-induced myoclonic seizures [abstract]. Brain and Nerve 1999; 51/8:717-721.
  10. 10. Yagi S, Moriya O, Nakajima M, Umeki S, Hino J, Soejima R. A case of tuberculosis pleurisy associated with myoclonus and Quincke's oedema's due to isoniazid and isoniazid sodium methanesulfonate [abstract]. Kekkaku 1989; 4/6:407-12.
  11. 11. Dippnaar J, Jameson C, Dowse R. Side effects of isoniazid [letter]. S Afr Med J 1987; 72(1):89.
  12. 12. Lacroix J, Deal C, Gauthier M, Rousseau E, Farrell CA. Admissions to a paediatric care unit for status epilepticus: a 10-year experience. Crit Care Med. 1994; 22/5:827-832.
  13. 13. Nixon GM, Stanley TV. Status epilepticus due to accidental overdose of isoniazid in an infant [abstract]. N Z Med J. 1996; 109(1033):430-1.